Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Jackson, KY

June 21, 2001McCreary County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 21, 2001, 7:30 PM EDT for McCreary County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2001, 7:30 PM EDT (23:30 UTC)
Expired
Jun 21, 2001, 9:30 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 212330
FFWJKL
FFWJKL
KYC147-220130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WARNING UNTIL 
930 PM EDT FOR:

* MCCREARY COUNTY

DOPPLER RADAR IN JACKSON INDICATES THAT VERY HEAVY RAINS ARE 
OCCURRING OVER MCCREARY COUNTY. RADAR ESTIMATES THAT RAINS OF 2 TO 
2.5 INCHES PER HOUR ARE OCCURRING. SOME LOCATIONS IN OR NEAR THE 
HEAVY RAINS INCLUDE: BLUE HERON...WHITLEY CITY AND STEARNS.  

A FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT CROSS BRIDGES,
DIPS, OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A
FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. IMMEDIATELY MOVE TO HIGHER
GROUND TO ESCAPE RISING WATER.

TAKE ACTION NOW IMMEDIATELY MOVE TO HIGHER GROUND AWAY FROM THE 
WATER. 

TO REPORT SEVERE WEATHER OR FLOODING HAVE THE NEAREST LAW 
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN JACKSON KY.

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:10 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT THU JUN 21 2001

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 8 PM.

THE NGM...ETA AND AVN MODELS ARE SIMILAR WITH TIMING OF SYNOPTIC
SCALE FEATURES. A SHORT WAVE TROUGH OVER THE MIDWEST WILL MOVE
SLOWLY EAST WITH ITS AXIS ARRIVING OVER EASTERN KY LATE SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A BAND OF
PREFRONTAL CONVECTION APPROACHES FROM THE WEST. THE ETA MODEL SEEMS
TOO FAST IN BRINGING THE BAND FROM OVER THE MO BOOTHEEL AREA INTO
EASTERN KY BY EARLY EVENING. THE TIMING SHOWN IN THE NGM AND AVN
MODELS IS MORE REASONABLE...AND SHOWS THE BAND SPREADING OVER
EASTERN KY BETWEEN 8 PM TONIGHT AND 2 AM FRIDAY MORNING. THE BAND
WILL PERSIST OVER EASTERN KY MOST OF FRIDAY AS THE MAIN SHORT WAVE
ENERGY MOVES TO OUR NORTH AND THE SURFACE COLD FRONT DRAGS ACROSS
THE STATE. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH TO SCATTERED
FRIDAY NIGHT AND CLOUDS WILL GRADUALLY DECREASE FROM WEST TO EAST
INTO SATURDAY. THE NGM MOS TEMPERATURES AND POPS LOOK
GOOD.

IN THE EXTENDED PERIOD...A CUTOFF LOW FORMS OVER APPALACHIA AND
HANGS OVER KY THROUGH THURSDAY. THIS COLD CORE SYSTEM WILL CAUSE
CONVECTIVE OVERTURNING AND A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL BE SEASONABLE.

.JKL...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR PART OF NORTHEASVT
KENTUCKY...KYZ044-050>052-060-104-106.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:41 PM EDTSevere Thunderstorm WarningJKLMcCreary34 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.